Alert archive / Mississippi / Tornado Warnings in 2020
Tornado Warning 60, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Aug 28, 2020, 10:14 AM CDT for Prentiss County, Tippah County, Union County, Mississippi. It was in force for 8 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2020, 10:14 AM CDT (15:14 UTC)
- Expired
- Aug 28, 2020, 10:22 AM CDT
- In force
- 8 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Prentiss County, MS, Tippah County, MS, Union County, MS
The radar
The Columbus AFB radar (KGWX), 86 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 3.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 650 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 421 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
695
WFUS54 KMEG 281514
TORMEG
MSC117-139-145-281545-
/O.NEW.KMEG.TO.W.0060.200828T1514Z-200828T1545Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
1014 AM CDT Fri Aug 28 2020
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Northeastern Union County in northeastern Mississippi...
Southeastern Tippah County in northeastern Mississippi...
West central Prentiss County in northeastern Mississippi...
* Until 1045 AM CDT.
* At 1014 AM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located over Keownville, or 8 miles
northeast of New Albany, moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Baldwyn, Keownville, Dumas, Graham, Molino, Geeville, Locum and
Frankstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3451 8891 3455 8894 3470 8871 3454 8861
TIME...MOT...LOC 1514Z 245DEG 29KT 3455 8888
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
SGW2 follow-up statements
022
WWUS54 KMEG 281519
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1019 AM CDT Fri Aug 28 2020
MSC117-139-145-281545-
/O.CON.KMEG.TO.W.0060.000000T0000Z-200828T1545Z/
Union MS-Tippah MS-Prentiss MS-
1019 AM CDT Fri Aug 28 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR
NORTHEASTERN UNION...SOUTHEASTERN TIPPAH AND WEST CENTRAL PRENTISS
COUNTIES...
At 1019 AM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located near Keownville, or 11 miles west of
Baldwyn, moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Geeville, Locum, Graham and Frankstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3453 8885 3457 8888 3470 8871 3454 8861
TIME...MOT...LOC 1519Z 245DEG 29KT 3457 8883
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
SGW552
WWUS54 KMEG 281522
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1022 AM CDT Fri Aug 28 2020
MSC117-139-145-281532-
/O.CAN.KMEG.TO.W.0060.000000T0000Z-200828T1545Z/
Union MS-Tippah MS-Prentiss MS-
1022 AM CDT Fri Aug 28 2020
...THE TORNADO WARNING FOR NORTHEASTERN UNION...SOUTHEASTERN TIPPAH
AND WEST CENTRAL PRENTISS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
LAT...LON 3453 8885 3457 8888 3470 8871 3454 8861
TIME...MOT...LOC 1521Z 245DEG 29KT 3458 8880
$$
SGWWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Aug 28, 7:06 AM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 28, 7:06 AM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
706 AM CDT Fri Aug 28 2020
.UPDATE...
See Aviation discussion.
&&
.PREV DISCUSSION... /issued 516 AM CDT Fri Aug 28 2020/
DISCUSSION...
The circulation center of Tropical Depression Laura was evident
on KNQA radar approximately 50 miles west/northwest of Jonesboro
at 5 AM CDT. KNQA radar showed 50 kt at 2 KFT AGL, increasing to
around 65 kt at 3500 FT AGL. Partial downward mixing of this
momentum will continue along and ahead of the comma-shaped rain
shield through much of the morning. With the onset of daytime
heating, expect some of shallow convective bands within and ahead
of the rain shield to become more discrete, with an increasing
tornado potential as early as 9 AM CDT. This potential may persist
into the late afternoon, Laura's remnant low lifts into western
KY.
Main change for the morning forecast package a slight southward
extension of the Flash Flood Watch to include Tupelo. This area
may be a greater risk of training cells this afternoon, leading
to a localized flash flood threat.
With Tropical Depression Laura out of the picture on Saturday, we
return to a more typical late summer pattern. Weak west/northwest
flow aloft will prevail around a broad upper level ridge over
south TX, into the gulf. The most identifiable wave arrives
Saturday night into early Sunday, bringing thunderstorms from the
southern plains through the Midsouth.
Toward midweek, the models remain consistent in depicting height
falls over Rockies developing into a closed upper low over the
central/southern plains. This cut-off feature will be slow to move
and will combine with late summer heat and humidity to bring
thunderstorms to the Midsouth during the middle and late portions
of next week.
PWB
&&
AVIATION...
Tropical Depression Laura is moving through the region this
morning. Gusty winds and rain will be the rule for the next
several hours. Low ceilings and some periods of heavy rain will
reduce the visibility. Continue to expect wind shear as winds
aloft are near 50kt a couple thousand feet above the surface. Will
make adjustments and amendments when needed.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through this evening for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Phillips-Poinsett-St.
Francis.
Wind Advisory until 4 PM CDT this afternoon for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
Flash Flood Watch through late tonight for Mississippi.
MO...Wind Advisory until 4 PM CDT this afternoon for Dunklin-Pemiscot.
Flash Flood Watch through late tonight for Dunklin-Pemiscot.
MS...Flash Flood Watch through this evening for Coahoma-Quitman-
Tallahatchie-Tunica.
Wind Advisory until 4 PM CDT this afternoon for Coahoma-DeSoto-
Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica.
Flash Flood Watch through late tonight for Alcorn-Benton MS-
DeSoto-Itawamba-Lafayette-Lee MS-Marshall-Panola-Pontotoc-
Prentiss-Tate-Tippah-Tishomingo-Union.
Wind Advisory until 7 PM CDT this evening for Benton MS.
TN...Wind Advisory until 4 PM CDT this afternoon for Dyer-Lake-
Lauderdale-Obion-Shelby-Tipton.
Flash Flood Watch through late tonight for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
Wind Advisory until 7 PM CDT this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Fayette-Gibson-Hardeman-Haywood-
Henderson-Henry-Madison-Weakley.
&&Hazardous weather outlook, Aug 28, 4:03 AM CDT, 6 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 403 AM CDT Fri Aug 28 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-291115- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 403 AM CDT Fri Aug 28 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is a Slight Risk of severe thunderstorms through midevening south of a line from Marianna Arkansas to Memphis to Paris Tennessee. There is a Marginal Risk to the north of this area. The primary severe weather risk is tornadoes, embedded in rain bands of Tropical Depression Laura. Secondary risks include flash flooding and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a Slight Risk of severe thunderstorms over east Arkansas Saturday night, accompanied by a Marginal Risk over the remainder of the Midsouth. Primary risks include damaging winds and large hail. There is a Marginal Risk for severe thunderstorms over all the Midsouth on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today. PWB
In the hours before
Local storm report, Aug 28, 7:29 AM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
729 AM CDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM TORNADO 2 ESE OXFORD 34.35N 89.49W
08/28/2020 LAFAYETTE MS EMERGENCY MNGR
TORNADO REPORTED BY EMA.
&&
CJCLocal storm report, Aug 28, 8:09 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
809 AM CDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM TORNADO 1 NE OXFORD 34.37N 89.52W
08/28/2020 LAFAYETTE MS EMERGENCY MNGR
TORNADO REPORTED BY OXFORD CITY EMA.
&&
CORRECTED LOCATION...REMARKS
CJCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:00 PM CDT | Tornado Warning | MEG | Tunica | 30 min |
| Aug 27, 7:58 PM CDT | Tornado Warning | MEG | Lafayette, Panola, Tate | 32 min |
| Aug 27, 8:27 PM CDT | Tornado Warning | MEG | DeSoto, Marshall, Panola, Tate | 33 min |
| Aug 27, 8:53 PM CDT | Flash Flood Warning | MEG | DeSoto, Panola, Tate | 3 hr |
| Aug 28, 6:18 AM CDT | Severe Thunderstorm Warning | MEG | Lafayette | 27 min |
| Aug 28, 6:21 AM CDT | Tornado Warning | MEG | Lafayette | 24 min |
| Aug 28, 6:37 AM CDT | Tornado Warning | MEG | Benton, Lafayette, Marshall, Tippah, Union | 25 min |
| Aug 28, 7:21 AM CDT | Tornado Warning | MEG | Benton, Tippah | 16 min |
| Aug 28, 8:17 AM CDT | River Flood Warning | MEG | Monroe | 55 hr |
| Aug 28, 8:17 AM CDT | River Flood Warning | MEG | Monroe | 52 hr |
| Aug 28, 9:51 AM CDT | Tornado Warning | MEG | Tippah, Union | 24 min |
| Aug 28, 10:36 AM CDT | Tornado Warning | MEG | Tishomingo | 9 min |
| Aug 28, 12:29 PM CDT | Tornado Warning | MEG | Benton, Marshall, Tippah | 3 min |
| Aug 28, 2:57 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw | 18 min |
| Aug 28, 3:04 PM CDT | Areal Flood Advisory | MEG | Alcorn | 3 hr |
| Aug 28, 3:11 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Pontotoc | 19 min |
| Aug 28, 3:40 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Monroe | 20 min |
| Aug 28, 4:13 PM CDT | Severe Thunderstorm Warning | MEG | Monroe | 47 min |
| Aug 28, 4:45 PM CDT | Heat Advisory | MEG | Coahoma, DeSoto, Lafayette, Marshall, Panola, Quitman and 4 more | 26 hr |
| Aug 28, 4:53 PM CDT | Special Weather Statement | MEG | Benton, Marshall, Tippah | 52 min |
| Aug 28, 5:29 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Tippah | 46 min |
| Aug 28, 6:06 PM CDT | Special Weather Statement | MEG | Alcorn | 39 min |
Nearby
Tornado Warnings in Mississippi, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.